I have abdominal myoclonus and it is driving me nuts!! Every time I sit down or lay down it starts and my lower abdominal muscles constantly contract nearly on every exhale of air. I recently saw a neurologist and he has requested MRI of my head and spine, which I hope can shed more light on the problem.
In Sept 2008, I injured my neck and have bulging discs left-side C5 thru C7, which caused extreme pain in my left shoulder blade area and left hand and arm. I was prescribed Percocet (6x10/325), Skelaxen (3x800mg), Lyrica (3x50mg) and Cymbalta (30mg), plus I had 3 spinal epidural injections. I was on that combination for 5-1/2 months before the pain subsided enough for me to get off of the meds. Not realizing what I was dealing with I just stopped taking all of them, but found out the hard way what withdrawals were. Long story short... I tapered and went cold turkey Feb 2009. I went through some pretty severe withdrawals during that time, one of which was abdominal shaking and contractions. I assumed they were from withdrawals, but 3 months later the abdominal shaking has worsened into hard muscle contractions. They cause me to grunt that are so severe and sometimes remain contacted for up to 30 seconds. The only thing I have found to stop them is to stand upright. (Hard to sleep that way). Doctor prescribed clonazepam, which I take 1-1.5 mg only at night so I can sleep - I hate the effects of it because it makes me so drowsy, so I don't take it during the day. The normal dose of 0.5mg will not stop the myoclonus, I have to increase it to 1.0 mg and sometime take another 0.5 mg to get them to stop over a 2 hour period.
Does ANYBODY have ANY idea what might be causing this? I just can't believe that 3 months after my last opiate that I'm still having this one withdrawal symptom, which is constantly getting more severe in occurrence and intensity. Obviously the MRI's next week will tell more, but I can't stand the constant muscle contractions, especially when I lay down to go to sleep at night. I'm dying for any answers as to a potential cause. Nothing make any sense.
I will cut and paste from the Cymbalta website:
"Nervous System Disorders — Frequent: dysgeusia, lethargy, and parasthesia/hypoesthesia;
Infrequent: disturbance in attention, dyskinesia, myoclonus, and poor quality sleep; Rare: dysarthria."
See a movement disorders specialist and if tardive dyskinesia (tardive myoclonus as I have is a rare variant) is found Mirapex, Bachlophen, Requip, Aricept and botox shots for focal dystonia are often used. Tetrabenzene has started to be in use and Zofran is used experimentally as well. Clonidine is useful on all forms of spasms. The natural remedy rhodiola is helpful (from clinical studies) but must be administered by a neurologist. I take Klonopin and Skelaxin (as well as Methocarb and Flexaril) and they are helpful but the other treatments target the direct area of the brain and are of much more use. Speak to whoever is treating you for a referral.
Yes - As soon as I read that about Cymbalta and I stopped using it (2 weeks ago), but the symptoms still are getting worse. I would assume that they would reduce in severity once off of the pill and it was out of my system.
I'm taking the Klonopin / clonazepam for the spasms now, I just hate the drowsy feeling I have. Early on I tried taking the Skelaxen, but I didn't notice a difference.
On the positive side, I guess I can say that I do 1,000 stomach crunches a day! How many people can claim to that :-)
Tardive dyskinesia can be masked by the same medications that cause it. It will appear to get worse as the medication is withdrawn. If you have this diagnosis make sure not to take any other medications than cause tardive dyskinesia or worsen it. Speak to your doctor about that and for more information in the meantime google "Patient Education Tardive Dyskinesia". Its good that you are still enjoying life and excercising. Tardive dyskinesia is not reversible but is treatable. Klonopin is helpful on tardive dyskinesia. I take it as well. But some of the other treatments are more effective on myoclonic spasms and might have less side effects. I would definitely suggest seeing a neurologist who is a trained movement disorders specialist so they could see what exactly happenned and what could help you most.
Had C5 removed because of two bone spears in April. The Abdominal Myoclonus went away for three weeks and came back. Movement Disorder Dr has been trying all kinds of meds and now running out of options.
Baclofen 10mg 5-7 tabs a day
Levetiracetam ER 500mg tabs 4 a day
Primidone 50mgs tab 6 a day
Trazodone 50mg tabs 1-2 at night to help sleep
Some days nothing other days 2-3 hours, few days out of the month most of the day.
Still when I lay down to sleep the abdominal myoclonus starts in. Falling asleep at 2AM - 4AM
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.